Optimality of the Friedman rule in economies with distorting taxes

V. V. Chari, Lawrence J. Christiano, Patrick J. Kehoe*

*Corresponding author for this work

Research output: Contribution to journalArticle

78 Scopus citations

Abstract

We find conditions for the Friedman rule to be optimal in three standard monetary models. Our main contribution is to shed light on two issues in the literature. First, the conventional view maintains that when money is a final good, its services should be taxed. Moreover, if money demand is interest-inelastic, its services should be taxed heavily. We show that this view is incorrect. Second, there is an ongoing controversy about whether the optimality of the Friedman rule is connected to the intermediate goods result from public finance. We resolve this controversy by showing a deep connection between these results.

Original languageEnglish (US)
Pages (from-to)203-223
Number of pages21
JournalJournal of Monetary Economics
Volume37
Issue number2
DOIs
StatePublished - Apr 1996

Keywords

  • Inflation tax
  • Optimal monetary policy
  • Ramsey policy

ASJC Scopus subject areas

  • Finance
  • Economics and Econometrics

Fingerprint Dive into the research topics of 'Optimality of the Friedman rule in economies with distorting taxes'. Together they form a unique fingerprint.

  • Cite this